Alert archive / Florida / Small Craft Advisories in 2020
Small Craft Advisory 36, NWS Key West, FL
NWS Key West, FL issued this small craft advisory at Aug 22, 2020, 5:54 PM EDT. It took effect at Aug 22, 2020, 7:00 PM EDT. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- Aug 22, 2020, 5:54 PM EDT (21:54 UTC)
- In effect from
- Aug 22, 2020, 7:00 PM EDT
- Expired
- Aug 23, 2020, 12:00 PM EDT
- In force
- 17 hr
- Issued by
- NWS Key West, FL
The text
As transmitted.
304 WHUS72 KKEY 222154 MWWKEY URGENT - MARINE WEATHER MESSAGE National Weather Service Key West FL 554 PM EDT Sat Aug 22 2020 GMZ032>035-043-044-053>055-073>075-230600- /O.NEW.KKEY.TR.A.1013.200822T2154Z-000000T0000Z/ /O.NEW.KKEY.SC.Y.0036.200822T2300Z-200823T1100Z/ Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 554 PM EDT Sat Aug 22 2020 ...TROPICAL STORM WATCH IN EFFECT... ...SMALL CRAFT ADVISORY IN EFFECT... * WHAT...For the Small Craft Advisory, winds will increase to near 20 knots from late this evening into early Sunday morning. For the Tropical Storm Watch, southeast winds on Monday will increase to 35 to 50 knots, with gusts up to 65 knots. Seas will build to 14 to 19 feet in the Straits, locally reaching 25 feet. * WHERE...Straits of Florida, Hawk Channel from Craig Key to Halfmoon Shoal, the Bayside and Gulfside waters of the Middle and Lower Keys, and the Gulf waters including the Dry Tortugas. * WHEN...For the Small Craft Advisory, In Effect. For the Tropical Storm Watch, Tropical Storm force winds are possible on Monday and Monday night, as Tropical Storm Laura moves from east to west across the Keys waters. * IMPACTS...A Tropical Storm Watch is issued when sustained winds of 34 to 63 knots associated with a tropical storm are possible within 48 hours. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. && $$ GMZ031-042-052-072-230600- /O.NEW.KKEY.TR.A.1013.200822T2154Z-000000T0000Z/ Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Hawk Channel from Ocean Reef to Craig Key out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- 554 PM EDT Sat Aug 22 2020 ...TROPICAL STORM WATCH IN EFFECT... * WHAT...Southeast winds will increase on Monday to 25 to 35 knots, with gusts up to 45 knots. Seas beyond the Reef will build to 9 to 14 feet. * WHERE...Eastern Straits of Florida, Hawk Channel from Ocean Reef to Craig Key, and Florida Bay. * WHEN...Tropical storm conditions are possible on Monday and Monday evening. * IMPACTS...A Tropical Storm Watch is issued when sustained winds of 34 to 63 knots associated with a tropical storm are possible within 48 hours. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. && $$
3 follow-up statements
151 WHUS72 KKEY 230342 MWWKEY URGENT - MARINE WEATHER MESSAGE National Weather Service Key West FL 1142 PM EDT Sat Aug 22 2020 GMZ032>035-043-044-053>055-073>075-231030- /O.CON.KKEY.SC.Y.0036.000000T0000Z-200823T1100Z/ /O.CON.KKEY.TR.A.1013.000000T0000Z-000000T0000Z/ Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 1142 PM EDT Sat Aug 22 2020 ...SMALL CRAFT ADVISORY IN EFFECT... ...TROPICAL STORM WATCH IN EFFECT... * WHAT...For the Small Craft Advisory, east winds near 20 knots through early Sunday morning. For the Tropical Storm Watch, east to southeast winds of 30 to 45 knots with gusts up to 60 knots are forecast for Monday and Monday night. The strongest winds are expected across the distant Straits of Florida and offshore Gulf waters well to the southwest and west of Key West. Seas will build to 14 to 19 feet in the Straits, locally reaching 25 feet. * WHERE...Straits of Florida, Hawk Channel from Craig Key to Halfmoon Shoal, the Bayside and Gulfside waters of the Middle and Lower Keys, and the Gulf waters including the Dry Tortugas. * WHEN...For the Small Craft Advisory, In Effect. For the Tropical Storm Watch, Tropical Storm force winds are possible on Monday and Monday night, as Tropical Storm Laura move west northwest through the western Straits of Florida. * IMPACTS...A Tropical Storm Watch is issued when sustained winds of 34 to 63 knots associated with a tropical storm are possible within 48 hours. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. && $$ GMZ031-042-052-072-231030- /O.CON.KKEY.TR.A.1013.000000T0000Z-000000T0000Z/ Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Hawk Channel from Ocean Reef to Craig Key out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- 1142 PM EDT Sat Aug 22 2020 ...TROPICAL STORM WATCH IN EFFECT... * WHAT...East to southeast winds of 25 to 35 knots with gusts up to 45 knots are forecast for Monday and Monday night. Seas beyond the Reef will build to 9 to 14 feet. * WHERE...Eastern Straits of Florida, Hawk Channel from Ocean Reef to Craig Key, and Florida Bay. * WHEN...Tropical storm conditions are possible on Monday and Monday evening, as Tropical Storm Laura move west northwest through the western Straits of Florida. * IMPACTS...A Tropical Storm Watch is issued when sustained winds of 34 to 63 knots associated with a tropical storm are possible within 48 hours. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. && $$
921 WHUS72 KKEY 230923 MWWKEY URGENT - MARINE WEATHER MESSAGE National Weather Service Key West FL 523 AM EDT Sun Aug 23 2020 GMZ032>035-043-044-053>055-073>075-231600- /O.EXT.KKEY.SC.Y.0036.000000T0000Z-200823T1600Z/ /O.CON.KKEY.TR.A.1013.000000T0000Z-000000T0000Z/ Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 523 AM EDT Sun Aug 23 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT... ...TROPICAL STORM WATCH REMAINS IN EFFECT... * WHAT...For the Small Craft Advisory, southeast winds near 20 kt with gusts up to 25 kt through this morning. For the Tropical Storm Watch, southeast winds 25 to 35 kt with gusts up to 50 kt and seas as high as 13 to 18 feet, especially across the Straits of Florida south of the Dry Tortugas. * WHERE...Straits of Florida, Hawk Channel from Craig Key to Halfmoon Shoal, the Bayside and Gulfside waters of the Middle and Lower Keys, and the Gulf waters including the Dry Tortugas. * WHEN...For the Small Craft Advisory, through noon EDT today. Tropical storm conditions are possible Monday and Monday evening, as Tropical Storm Laura move west northwest through the extreme western Straits of Florida. * IMPACTS...A Tropical Storm Watch is issued when sustained winds of 34 to 63 knots associated with a tropical storm are possible within 48 hours. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. && $$ GMZ031-042-052-072-231600- /O.CON.KKEY.TR.A.1013.000000T0000Z-000000T0000Z/ Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Hawk Channel from Ocean Reef to Craig Key out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- 523 AM EDT Sun Aug 23 2020 ...TROPICAL STORM WATCH REMAINS IN EFFECT... * WHAT...Southeast winds 20 to 30 kt with gusts up to 40 kt and seas as high as 9 to 14 feet across the eastern Straits of Florida. * WHERE...Eastern Straits of Florida, Hawk Channel from Ocean Reef to Craig Key, and Florida Bay. * WHEN...Tropical storm conditions are possible Monday and Monday evening, as Tropical Storm Laura move west northwest through the extreme western Straits of Florida. * IMPACTS...A Tropical Storm Watch is issued when sustained winds of 34 to 63 knots associated with a tropical storm are possible within 48 hours. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. && $$ CLR
096 WHUS72 KKEY 231603 MWWKEY URGENT - MARINE WEATHER MESSAGE National Weather Service Key West FL 1203 PM EDT Sun Aug 23 2020 GMZ032>035-043-044-053>055-073>075-240015- /O.EXP.KKEY.SC.Y.0036.000000T0000Z-200823T1600Z/ /O.CON.KKEY.TR.A.1013.000000T0000Z-000000T0000Z/ Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 1203 PM EDT Sun Aug 23 2020 ...TROPICAL STORM WATCH IN EFFECT... ...SMALL CRAFT ADVISORY HAS EXPIRED... * WHAT...Southeast winds 25 to 35 kt with gusts up to 50 kt and seas 10 to 15 feet. * WHERE...Straits of Florida, Hawk Channel from Craig Key to Halfmoon Shoal, and Gulf waters including the Dry Tortugas. * WHEN...Tropical storm conditions are possible Monday and Monday evening, as Tropical Storm Laura move west northwest through the extreme western Straits of Florida. * IMPACTS...A Tropical Storm Watch is issued when sustained winds of 34 to 63 knots associated with a tropical storm are possible within 48 hours. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. && $$ GMZ031-042-052-072-240015- /O.CON.KKEY.TR.A.1013.000000T0000Z-000000T0000Z/ Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Hawk Channel from Ocean Reef to Craig Key out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- 1203 PM EDT Sun Aug 23 2020 ...TROPICAL STORM WATCH IN EFFECT... * WHAT...Southeast winds 20 to 30 kt with gusts up to 40 kt and seas 9 to 14 feet. * WHERE...Eastern Straits of Florida, Hawk Channel from Ocean Reef to Craig Key, and Florida Bay. * WHEN...For the Small Craft Advisory, through noon EDT today. Tropical storm conditions are possible Monday and Monday evening, as Tropical Storm Laura move west northwest through the extreme western Straits of Florida. * IMPACTS...A Tropical Storm Watch is issued when sustained winds of 34 to 63 knots associated with a tropical storm are possible within 48 hours. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. && $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at Aug 22, 11:57 AM EDT, 5 hours 57 minutes earlier.
Area forecast discussion, Aug 22, 11:57 AM EDT, 5 hours 57 minutes before
Area Forecast Discussion National Weather Service Key West FL 1157 AM EDT Sat Aug 22 2020 .DISCUSSION... Currently - Scattered showers and thunderstorms continue to move through in the east southeast flow. Coverage has diminished from the overnight but still seeing activity over the FLorida Straits making a beeline for mostly the Middle and Upper Keys. Winds have also come down slightly from overnight. They were around 15 to 20 mph over the Florida Keys and at times near 20 knots over the marine district. Currently seeing winds 10 to 15 mph for the Keys, while still 15 to 20 knots over the surrounding waters. Taking a look around at temperatures, communities along the island chain are showing upper 80s with dew points in the upper 70s. A surface ridge axis has lifted north of the area and now resides more or less from the southeast Gulf, across south Florida, and over the northwestern Bahamas. This is making for winds solidly from the southeast across our area. Short Term Update - No changes planned or needed at this time. East to southeast low level flow will continue to promote pockets of moisture pushing through the region for the remainder of the day and into Sunday. As such rain chances will remain above normal. Beyond Sunday, forecast uncertainty remains due to poorly organized Tropical Storm Laura. TS Laura is currently situated just south of Puerto Rico and moving westward. Laura is forecast to move over the Greater Antilles (Hispaniola and Cuba included), which would mean this storm will have many opportunities to interact with land. Regardless, this more southern trajectory is instilling higher confidence in overall direct impacts to the Keys. This is because the northeast quadrant of the storm is expected to be the strongest and largest quadrant, so the Lower Keys will have the highest chance of realizing tropical storm conditions. Squally weather is likely Monday across the entirety of the Keys. && .MARINE... Moderate to occasional fresh southeasterly breezes persist across the entire marine district. As such, Small Craft Exercise Caution headlines will continue until winds sufficiently decrease this afternoon. With that being said, this will be brief as winds are expected to freshen again this evening and continue through the overnight. A Small Craft Advisory may be required for much of the coastal waters beginning tonight. Another cycle of brief slackening followed by freshening will occur again Sunday. Thereafter, winds will freshen more substantially Sunday night into Monday as the center of Laura approaches the Straits of Florida, possibly bringing strong to near gale force breezes. Southeast breezes will likely remain fresh to strong through Monday night before slackening more substantially on Tuesday. && .AVIATION... VFR conditions will prevail at the island terminals. With that said, a few episodes of sub VFR conditions will be possible due to a few upstream showers. Winds will likely lull some through the afternoon becoming a gentle southeast breeze. However, winds are expected to strengthen again this evening to a moderate and gusty breeze. && .KEY WATCHES/WARNINGS/ADVISORIES... FL...None. GM...None. && Public/Marine/Fire...LIW Aviation/Nowcasts....11 Data Acquisition.....KBL/NB Tropical/Hazards.....AH Visit us on the web at weather.gov/key Follow us on Facebook and Twitter at: www.facebook.com/nwskeywest www.twitter.com/nwskeywest
Hazardous weather outlook, Aug 22, 5:52 AM EDT, 12 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Key West FL 552 AM EDT Sat Aug 22 2020 FLZ076>078-GMZ031>035-042>044-052>055-072>075-231000- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 552 AM EDT Sat Aug 22 2020 ...FLORIDA KEYS RESIDENTS AND VISITORS SHOULD CONTINUE TO PREPARE FOR TROPICAL STORM IMPACTS AND CLOSELY MONITOR THE LATEST FORECASTS ON TROPICAL STORM LAURA... This Hazardous Weather Outlook is for the Florida Keys and adjacent coastal waters. .DAY ONE...TODAY AND TONIGHT Scattered thunderstorms will impact the Florida Keys and surrounding coastal waters today and tonight. The primary thunderstorm hazards will be cloud to surface lightning strikes and gusty thunderstorm outflows. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Fresh to strong easterly breezes are expected over the Keys coastal waters Sunday and Sunday night, and Small Craft Advisories may be required. Scattered thunderstorms with lightning strikes and locally gusty winds will also be possible during this time. Tropical storm conditions will be possible across the Keys and surrounding coastal waters Monday and Monday night, as Tropical Storm Laura moves west northwest through the Florida Straits. Potential impacts during this time include squally weather with strong wind gusts, minor storm surge flooding and isolated tornadoes. For Tuesday through Friday, isolated to scattered thunderstorms will be possible along the Keys and surrounding coastal waters. The primary thunderstorm hazards will be cloud to surface light strikes and locally gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 4:58 PM EDT | Tropical Storm Watch | KEY | Monroe | 36 hr |
Nearby
Small Craft Advisories in Florida, 2020Every small craft advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.